Page 1 of 1

Thanks from a lurker

PostPosted: December 13th, 2002, 3:31 pm
by Rachel
I have been a lurker on this site for a while, and just wanted to thank everyone for the advice and encouragement. My story is like many others – I’m 33, otherwise healthy, maybe with just a little hypochondriac tendency, and when I started twitching about a year ago, I convinced myself I was going to die horribly with ALS. Thanks in part to the site, I finally got the courage to go see my doctor and confront my fears. After running some initial tests (all fine) and finding my muscle strength and reflexes to be normal, he told me he suspected BFS and urged me to try taking a magnesium supplement at the level of 1200 mg/day before seeing a neurologist. The magnesium (I take a magnesium/calcium/zinc supplement) has helped, as has the lessening of anxiety. I still have some twitchy days, but it’s much better.

Anyway, besides offering my thanks, I wanted to share what else alleviates my worst symptom, which in my case is a “big,” fast twitch in my left quadriceps muscle. I can ignore it during the day (and all the other little twitches, which I get all over my legs, especially the calf), but at night it drives me crazy. I’m a light sleeper as it is, so the evil twitch was really doing a number on me. When it comes on, I take 2 ibuprofen (I usually have some concurrent leg pain), and warm up my heavy microwavable gel heating pad. It doesn’t have to be hot. I wrap the pad totally around my leg and secure it with an Ace bandage (yes, it’s cumbersome). I find that if I lie on my left side with a pillow between my legs and the heating pad on the muscle, this soothes the twitch enough that I can get back to sleep. It still sucks to wake up at 2 AM with the twitch, but it eases my mind to know that I can take some helpful action.

Also, I find that intense exercise brings it on, so I’m more careful in how I exercise. For example, I lift weights and do a Spinning class a couple of times a week. I've learned the hard way not to do a lower body workout on the same day that I do a Spinning class – the overexertion seems to cause a leg-muscle meltdown for me. And, come spring, I’ll have to figure out a way to ease back into road biking – maybe I’ll do fewer miles than I ordinarily would.

Again, thanks for the information and support provided by this site. I hope everybody has a twitch-free holiday season!

PostPosted: December 14th, 2002, 9:39 pm
by Arron
Rachel, thanks for your nice story and for sharing what helps your symptoms. It just might help someone else too. Your story is all too familiar and I'm sure4 we can all relate, even with the lower body / leg exertion, as I get that myself. I think your leg pain is from the large twitching muscle. After all, a twitching muscle is a "working" muscle and sometimes they do get sore after a large twitch has settled-in. I also get that from time to time. It's people like you who come forward and share their experiences, knowledge and so on, that helps ALL of the rest of us, including veteran twitchers like myself. Thank you again :-)

Sleep Aide

PostPosted: March 18th, 2003, 10:49 am
by Carolmarie
Rachel, I read your post. The not sleeping really got to me, also. My doctor gave me a low dose of Elavil (an antidepressant, amitriptyline) 25 mg. at night. I sleep 7-8 hrs a night and it is like I have a new lease on life. It is a drug that can be taken for the rest of your life if needed, it's not addictive and you don't build up a tolerance to it. I've been recommending it to everyone who has trouble sleeping and getting to sleep. It makes coping with the day twitches more bearable because I am well-rested. Good Luck!

PostPosted: March 18th, 2003, 9:28 pm
by Davidd
Carolmarie--

I have not heard of Elavil before but I am certainly glad to hear that it is very effective for you! Does it have any effect on your symptoms or does it simply allow you to get a full night's rest? I was also wondering if you have any sort of "hangover" the next morning from the medication?

--David

Elavil for Sleep

PostPosted: March 19th, 2003, 8:27 am
by Carolmarie
Hi, David.
To answer your questions about Elavil...It is one of the older anti-depressants. It's chem name is amitriptyline. I am on 25 mg. at night because unlike the newer anti-depressants, Paxil, Zoloft, etc. it does promote sleep. The newer ones actually can cause insomnia, nervousness, etc. Who needs that in this day and age? You may have a little dopiness in the mornings about the first week you take it. Once your body adjusts to it, you feel perfectly normal upon awakening. As a matter of fact, I am usually awake before my alarm goes off but only by minutes not hours as it was before I started taking it. (If dopiness would be a problem for anyone, you could take it earlier in the evening or if you were on a higher dose than 25 mg.) I was suffering from insomnia (hysterectomy and not taking hormones) before I started twitching so you can imagine my sleep pattern after I started twitching. I was sleeping 0-2 hrs a night. (And the 2 hrs was due to WalMart brand sleep aide pills) As for it helping my symptoms. I can't really answer that because it was prescribed not real long after I started twitching so I don't know what I would be like if I wasn't taking it and I don't want to find out. Thanks for asking...Carol.

PostPosted: March 20th, 2003, 9:31 pm
by Davidd
Thanks for the response. One more quick question. Do you intend to take the medicine for a long period of time or does your dr want you to take it for awhile and then slowly get off it?

--David

Elavil

PostPosted: March 21st, 2003, 8:24 am
by Carolmarie
Hi, David.

I intend to stay on the Elavil. Like I said, it's not harmful to take it for long periods of time. It is also used for chronic pain. As a matter of fact, I was on it for 6 years some time ago because I had chronic pain in both arms and shoulders from some pinched nerves in my neck and no dr anywhere could find out what was causing it. My dr. tapered me up to 100 mg per day. A local chiropractor finally found my problem and after three months of treatment, I slowly tapered down and went off of it. If I do go off of it this time, I know that I will revert back to not sleeping again especially with this twitching. A low dose of it for sleeping would not harm anyone.

PostPosted: March 21st, 2003, 6:01 pm
by osbormd
I ditched Ambien, and my doctor prescribed me 10mg Elavil at night and 37mg of Paxil CR in the morning. I'll see if I become a zombie in a few weeks,...but so far I've slept well!